Alert archive / Kansas / Frost Advisories in 2020
Frost Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at May 9, 2020, 3:06 AM CDT for 11 counties in Kansas. It took effect at May 10, 2020, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:06 AM CDT (08:06 UTC)
- In effect from
- May 10, 2020, 4:00 AM CDT
- Expired
- May 10, 2020, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WWUS73 KDDC 090806 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 306 AM CDT Sat May 9 2020 KSZ030-031-043>046-061>065-100000- /O.NEW.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 306 AM CDT Sat May 9 2020 /206 AM MDT Sat May 9 2020/ ...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 7 AM CDT /6 AM MDT/ SUNDAY... * WHAT...Temperatures as low as 34 will result in areas of frost formation. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The coldest temperatures will occur immediately before sunrise, around 6 AM CDT, when some locations may drop briefly to near freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Turner
2 follow-up statements
661 WWUS73 KDDC 091828 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 128 PM CDT Sat May 9 2020 KSZ030-031-043>046-061>065-101200- /O.CON.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 128 PM CDT Sat May 9 2020 /1228 PM MDT Sat May 9 2020/ ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 7 AM CDT /6 AM MDT/ SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The coldest temperatures will occur immediately before sunrise, around 6 AM CDT, when some locations may drop briefly to near freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
769 WWUS73 KDDC 100750 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 250 AM CDT Sun May 10 2020 KSZ030-031-043>046-061>065-101200- /O.CON.KDDC.FR.Y.0001.200510T0900Z-200510T1200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 250 AM CDT Sun May 10 2020 /150 AM MDT Sun May 10 2020/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 4 AM CDT /3 AM MDT/ to 7 AM CDT /6 AM MDT/ Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 9, 2:09 AM CDT, 57 minutes earlier.
Area forecast discussion, May 9, 2:09 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 209 AM CDT Sat May 9 2020 ...Updated Long Term... .SHORT TERM...(Saturday through Sunday) Issued at 1200 AM CDT Sat May 9 2020 Strong radiational cooling has allowed temperatures to fall quickly Friday evening, already down to the lower 40s at many locations as of midnight. Light winds, a clear sky and a dry boundary layer have allowed temperatures to fall well below the normal lows already, but the rate of temperature fall will slow substantially toward morning. An increase in mid level cloud, especially over the NE zones, and an increase in SE winds of 10-15 mph, will both hold temperatures in the mid to upper 30s with no freezes expected. Saturday will be warmer than Friday was, but still a few degrees below early May normals. Max temperatures will range from the mid 60s along I-70 to the mid 70s along the Oklahoma border, with lower 70s at Dodge City. S/SW winds will increase after 10 am, with gusts 30-35 mph, but these will be quickly replaced by a northerly wind shift during the late afternoon with the next dry cold frontal passage. By late afternoon, expect the strongest north winds along the preferred US 83 corridor, where northerly gusts of at least 35 mph are expected. Another cold night coming up Saturday night/Sunday morning. A strong 1030 mb Canadian surface high is forecast to build into north central Kansas by sunrise Sunday, with NE winds diminishing and again strong radiational cooling. Cloud cover looks pretty thin to help us out much, as such expecting widespread mid 30s across the northern and central portions of SW KS early Sunday. Conceivable, given the coldest 00z MET guidance, that some locations will touch freezing briefly Sunday morning. Will defer to Saturday's day shift for the determination of frost/freeze headlines for Sunday morning. For now, included patchy frost in the grids across the northern half of SW KS. Sunday, high pressure shifts eastward to eastern Kansas, with winds trending light SEly by afternoon. Temperatures will again be cool and well below normal, in the lower 60s east to mid 60s west Sunday afternoon. Kept daylight Sunday grids dry, but rain is expected to move in Sunday night after 7 pm. .LONG TERM...(Monday through Friday) Issued at 209 AM CDT Sat May 9 2020 Monday will be a dreary, gray, unseasonably cold, damp day. Periods of light rain are expected Monday morning, with at least periods of drizzle continuing through the afternoon. Models remain consistent portraying a cold air wedge up against the high plains in a moist saturated SEly upslope regime. With a stratus overcast, temperatures will struggle to move through the 40s Monday afternoon. The record low max (coldest high temperature) ever recorded at Dodge City for May 11 is 53, set in 1928 and 1954. High confidence this record will be broken, with a current forecast of 50. Models depict near zero elevated MU CAPE, so kept thunder out of the grids, save perhaps the far SW corner Monday afternoon. Models are consistent with a second wave and a second round of rain showers Monday evening and Monday night. 00z ECMWF forecasts QPF over 0.50 inch across approximately the SE 1/2 of SW KS during these rounds of rain showers, and the storm total QPF grid follows suit. As usual, highest rain amounts will favor the far SE, and the least will be in the far NW. These rains will be very beneficial, given the gentle soaking nature of the expected rainfall rates. We dry out Tuesday with continued unseasonably cool temperatures amidst persistent clouds and easterly upslope components. Forecast from the NBM is mid 50s NE, to mid 60s but wouldn't be surprised if these numbers are optimistic. A quick, dramatic change to typical May weather is expected Wednesday. The cold airmass is flushed out rapidly, as flow aloft becomes SWly, with strong lee cyclogenesis in SE Colorado, strong south winds and much warmer temperatures. Guidance indicates a pronounced dryline will setup from SW KS southward through West Texas, but it is too early to be specific with convective threats with likely capping and placement issues. Preliminary thoughts are eastern Texas Panhandle/western Oklahoma will be favored for severe weather Wednesday afternoon. Afternoon temperatures soar back to normal, into the 70s and 80s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1034 PM CDT Fri May 8 2020 VFR will continue through this TAF cycle. Light SEly winds will prevail overnight with an increase in mid level cloud cover (especially near HYS). After 15z Sat, S/SW winds will increase, gusting 24-28 kts. A dry cold front will provide a northerly wind shift at all airports during the 21z Sat - 00z Sun time frame, with northerly wind gusts near 30 kts at GCK/LBL. NE winds will quickly subside Saturday evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 38 71 36 63 / 0 10 0 0 GCK 38 73 36 65 / 0 0 0 0 EHA 40 74 40 66 / 0 0 0 10 LBL 37 75 40 63 / 0 0 0 10 HYS 38 67 36 62 / 0 10 0 0 P28 38 69 43 64 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 9, 2:26 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 226 AM CDT Sat May 9 2020 KSZ030-031-043>046-061>066-074>081-084>090-100730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 226 AM CDT Sat May 9 2020 /126 AM MDT Sat May 9 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong north winds are expected behind a dry cold front late this afternoon, with gusts in the 30 to 40 mph range. Unseasonably cold temperatures are expected Sunday morning, with many locations in the mid 30s. Scattered areas of frost are expected across the northern counties for several hours around sunrise Sunday. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Frost: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Periods of light rain are expected Sunday night through Monday night, but thunder will be very limited with no hazards expected. The potential for severe thunderstorms is expected to return Wednesday. Days 2-7 Hazards ---------------- * Sunday - Frost: Elevated risk * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
Nearby
Frost Advisories in Kansas, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.